Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 23, NWS Wilmington, NC

May 10, 1995Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 10, 1995, 12:52 PM EDT for Columbus County, North Carolina. It was in force for 53 min.

The area

The counties it named.

The facts

Issued
May 10, 1995, 12:52 PM EDT (16:52 UTC)
Expired
May 10, 1995, 1:45 PM EDT
In force
53 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Columbus County, NC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1995-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1995-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1079 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 101653
SVRILM
NCC047-101745-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1252 PM EDT WED MAY 10 1995
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  145 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...COLUMBUS COUNTY
 
AT 1250 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CONTINUING
OVER COLUMBUS COUNTY. THE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
WHITEVILLE AND WAS MOVING TO THE EAST AT 35 MILES AN HOUR. PEOPLE IN AND
AROUND LAKE WACCAMAW SHOULD SEEK SHELTER IMMEDIATELY.
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 MPH TO OVER 100
MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY
DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN
INJURE ANYONE CAUGHT OUTSIDE.
 
DRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:56 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 10, 9:56 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
945 AM EDT WED MAY 10 1995

VRY BUSY THIS MORN WITH WX BOXES AND A WRNG HERE AND THR BUT GNRLY THNK
GOING FCST GNRLY IN LN WITH MDL OUTPUT FROM TUE.  INITIAL SLUG OF UVM
ASSOCD WITH WK TROF AHD OF MN UPR INSTABS AXIS TO MOV E OF THE AREA THIS
MORN.  WL LKLY SEE ATMOS CAPPED A BIT WHR ERLR CONVECTION TOOK PLC BUT
SHUD BCM VRY UNSTABLE S OF THIS RGN DURING THE AFTN.  GUD ONSHR SLY COMP
ALNG THE BCHS S OF HAT SHUD ACT TO KEEP ACTIVITY AWAY FRM THE CST FOR THE
MST PRT.  XPCT NXT RND (AFTR SC BATCH) TO DVLP WITH NXT WV OF UVM DEPICTED
OVR THE MTNS THIS AFTN AND THEN PROGRESS EWD THRU LT EVE.  TEMP FCST OF UPR
70S TO LWR 80S WHR SUN MR PL$ENTIFUL LUKS GUD.

ON THE CWF: XPCT WNDS TO RMN IN SCA RNG AND GUSTY THRU TNGT SO MN CHGS
WL BE TO INCLUDE WNDS AND SEAS HIER IN TSTMS SINCE DSLN AT 40 KTS WITHOUT
PRECIP.

.MHX...SCA CSTL WATERS AND SNDS.             JH

In the hours before

Special weather statement, May 10, 10:28 AM EDT, 2 hours 24 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-503-044-
046-045-502-501-103-101500-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT NC
1026 AM EDT WED MAY 10 1995

...SEVERE THUNDERSTORM WATCH FOR PARTS OF EASTERN NORTH CAROLINA HAS
BEEN CANCELLED...

AT 1020 AM...RADAR CONTINUED TO SHOW A CLUSTER OF SHOWERS AND
THUNDERSTORMS OVER THE OUTER BANKS AND PAMLICO SOUND AREA OF EASTERN
NORTH CAROLINA.  THE PRECIPITATION WAS MOVING EAST AT 35 MPH AND SHOULD
CLEAR THE COASTAL SECTIONS BY NOON...ELIMINATING THE THREAT OF
SEVERE WEATHER IN THIS AREA.  ELSEWHERE...CLOUDY SKIES WITH LITTLE
THREAT OF SEVERE THUNDERSTORMS CAN BE EXPECTED OVER THE NEXT FEW HOURS
AND THUS THE SEVERE THUNDERSTORM WATCH HAS BEEN DISCONTINUED.

...CORRECTED SPELLING...
JH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:58 AM EDTSevere Thunderstorm WarningILMRobeson47 min
May 10, 12:01 PM EDTSevere Thunderstorm WarningILMColumbus, Robeson44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.